TikTok ‘Benadryl Challenge’ Has Killed at Least One Teen

By E.J. MundellHealthDay Reporter FRIDAY, Sept. eleven, 2020 (HealthDay Information) A new online dare, broadcast…

By E.J. Mundell
HealthDay Reporter

FRIDAY, Sept. eleven, 2020 (HealthDay Information)

A new online dare, broadcast greatly on teen-pleasant TikTok, urges kids to overdose on the in excess of-the-counter antihistamine Benadryl.

But the “Benadryl Problem” has already killed a person teen and sent others to the ER, gurus alert.

According to News4 in Oklahoma City, a person 15-12 months-previous girl experienced a deadly overdose even though reportedly making an attempt the challenge late previous thirty day period. Other instances of kids getting rushed to the medical center soon after comparable incidents are popping up nationwide.

The Benadryl Problem is circulating on social media and encourages consumers to overdose on the drug to achieve a hallucinatory point out.

But as with any drug, taking much too much Benadryl can swiftly confirm hazardous and even lethal, according to emergency medication health practitioner Dr. Robert Glatter.

“Diphenhydramine (Benadryl) brings about toxicity in a dose-dependent vogue — that means that escalating doses can be lethal,” spelled out Glatter, who is effective at Lenox Hill Healthcare facility in New York City.

As mentioned on Benadryl’s site, kids among the ages of 6 and 12 ought to only acquire a person tablet of the drug every single four to 6 several hours, even though all those more mature than 12 ought to only acquire up to two tablets in excess of the very same period of time of time. No a person, no issue their age, ought to acquire additional than 6 doses inside of 24 several hours, the drug’s homepage states.

But there are media experiences of some kids associated in the Benadryl Problem getting inspired to acquire up to 12 tablets at the moment. According to Glatter, which is a likely deadly amount.

“Basically set, as you strategy the dose that prospects to hallucinations that the ‘challenge’ phone calls for, the possibility for seizures and lethal cardiac arrhythmias substantially boosts,” he stated.

“Growing doses of Benadryl typically direct to sleepiness, confusion, vomiting, agitation, elevated coronary heart rate, which can precipitate a cardiac arrhythmia as nicely as a seizure. Individuals may well also involve intubation [mechanical respiration assistance] to safe their airway in the placing of a major overdose,” Glatter extra.

In fact, most of the teenagers who’ve harmed themselves throughout the Benadryl Problem have knowledgeable coronary heart difficulties, according to a report on the phenomenon by Very good Housekeeping.

Dr. Kenneth Perry, assistant health care director at Charleston, S.C.-centered Trident Medical Centre, presented the magazine with a listing of Benadryl overdose signs and symptoms that dad and mom ought to seem out for:

  • Too much overall body warmth and flushing of the skin, considering that much too much of the drug can set off overheating
  • A lower in sweating and urination — the latter signs and symptoms can deliver on really serious difficulties
  • Alterations in vision, this sort of as an incapacity to emphasis on your surroundings and limits in pupil dimension
  • Delirium, which may well include a emotion of “spinning” or hyper-recognition, as nicely as long periods of anxiousness.

When these signs and symptoms seem, health care enable may well be needed.

“The base line is that partaking in this sort of a challenge is inherently harmful and can be deadly,” Glatter stated. “In light-weight of these and other dangerous social media challenges, it is very important that dad and mom keep track of their teens’ social media activity.”

MedicalNews
Copyright © 2020 HealthDay. All legal rights reserved.




Issue

What are opioids employed to deal with?
See Reply

References

Resources: Robert Glatter, MD, emergency medication health practitioner, Lenox Hill Healthcare facility, New York City Very good Housekeeping News4 Oklahoma City